Advertisement

How do chemicals in drugs cause erectile dysfunction?

Some medications contain chemicals that can cause erectile dysfunction (ED) by blocking nerve impulses to the penis, decreasing blood flow to the penis needed for an erection, or lowering testosterone levels. In other cases, chemicals in drugs can decrease your libido, or sex drive.

If you think your medication is causing you problems getting or maintaining an erection or has diminished your desire for sex, don’t stop taking it without talking to your doctor first. You may be given a different dose or switched to another medication. The doctor may also prescribe treatment to improve your sex drive and sexual function, or may talk to you about ways to change your sexual routine to increase satisfaction.

Continue Learning about Erectile Dysfunction Causes

Is erectile dysfunction prevalent in men with cardiovascular disease?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
You have probably heard the phrase "a canary in a coal mine." But you probably haven't heard it ...
More Answers
Is erectile dysfunction the side effect of some medications?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Yes, and it’s a bummer. Some of the very medications prescribed to treat conditions that can contrib...
More Answers
Does Radiation Therapy for Prostate Cancer Cause Erectile Dysfunction?
Does Radiation Therapy for Prostate Cancer Cause Erectile Dysfunction?
How Can Bladder Cancer Treatment Affect a Man's Sexual Health?
How Can Bladder Cancer Treatment Affect a Man's Sexual Health?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.